From galactorrhea to osteopenia: rethinking serotonin-prolactin interactions

Neuropsychopharmacology. 2004 May;29(5):833-46. doi: 10.1038/sj.npp.1300412.

Abstract

The widespread use of the selective serotonin reuptake inhibitors (SSRIs) has been accompanied by numerous reports describing a potential association with hyperprolactinemia. Antipsychotics are commonly known to elevate serum prolactin (PRL) through blockade of dopamine receptors in the pituitary. However, there is little awareness of the mechanisms by which SSRIs stimulate PRL release. Hyperprolactinemia may result in overt symptoms such as galactorrhea, which may be accompanied by impaired fertility. Long-term clinical sequelae include decreased bone density and the possibility of an increased risk of breast cancer. Through literature review, we explore the possible pathways involved in serotonin-induced PRL release. While the classic mechanism of antipsychotic-induced hyperprolactinemia directly involves dopamine cells in the tuberoinfundibular pathway, SSRIs may act on this system indirectly through GABAergic neurons. Alternate pathways involve serotonin stimulation of vasoactive intestinal peptide (VIP) and oxytocin (OT) release. We conclude with a comprehensive review of clinical sequelae associated with hyperprolactinemia, and the potential role of SSRIs in this phenomenon.

Publication types

  • Review

MeSH terms

  • Animals
  • Bone Diseases, Metabolic / chemically induced*
  • Female
  • Galactorrhea / chemically induced*
  • Humans
  • Hyperprolactinemia / chemically induced*
  • Hyperprolactinemia / physiopathology
  • Hypothalamus / drug effects
  • Hypothalamus / metabolism
  • Pituitary Gland / drug effects
  • Pituitary Gland / metabolism
  • Risk Factors
  • Serotonin / physiology*
  • Serotonin Uptake Inhibitors / adverse effects*

Substances

  • Serotonin Uptake Inhibitors
  • Serotonin